Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 486, NWS Memphis, TN

October 7, 2003Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Oct 7, 2003, 5:52 PM CDT for Shelby County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2003, 5:52 PM CDT (22:52 UTC)
Expired
Oct 7, 2003, 6:15 PM CDT
In force
23 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Shelby County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 072252
SVRMEM
TNC157-072315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
552 PM CDT TUE OCT 7 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 615 PM CDT.

* AT 542 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  BARTLETT...MOVING SOUTH AT 5 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 615 PM CDT INCLUDE...  
GERMANTOWN...CORDOVA...COLLIERVILLE...

A TRAINED WEATHER SPOTTER REPORTED DIME TO QUARTER SIZE HAIL AT THE 
INTERSECTION OF GERMANTOWN AND ROCK CREEK PARKWAY.

.QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE
PATH OF THIS STORM...MOVE TO A STURDY SHELTER

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3527 8968 3524 8990 3499 8987 3503 8960

$$

SWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 2:53 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Oct 7, 2:53 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT TUE OCT 7 2003

CURRENTLY...SCTD TSRA HAVE POPPED UP OVR WRN AND SRN SXNS OF THE FA
THIS AFTN IN RESPONSE TO THE UPR LVL S/WV TROF MOVING ACROSS THE
REGION. TEMPS HAVE WARMED WELL INTO THE MID/UPR 70S EXCEPT FOR NE MS
WHERE CLD CVR HAS INHIBITED TEMPS FROM RISING. VIS SAT IMAGERY
SHOWING CU FIELD OVR THE NW TWO-THIRDS OF THE FA WITH A MID LVL
CLD DECK MOVING OUT OF NE MS.

SHORT TERM...WILL MENTION CHC POPS FOR THIS EVENING AND THEN THE
PRECIP SHUD DISSIPATE WITH LOSS OF DAYTIME HEATING. WILL MENTION
PATCHY FOG FOR LATER TONITE FOR MOST AREAS EXCEPT NE AR. THE
PREVIOUSLY MENTIONED S/WV TROF WILL DRIFT EWD WHILE ANOTHER S/WV TROF
WILL MOVE INTO THE MID MS VALLEY WED NITE AND THEN MID SOUTH ON THU.
WITH MOIST AND INSTABILITY INCREASING WILL WILL INTRODUCE LO CHC POPS
FOR THU NITE THRU FRI. THE GFS APPEARS TO BE OVERDONE WITH THE PRECIP
COMPARED TO THE OTHER MODELS AND A LITTLE TOO QUICK. WILL USE A BLEND
OF GUIDANCE TEMPS.

LONG TERM...THE UPR LVL S/WV TROF WILL AMPLIFY AND BECOME A CUTOFF
LO BY EARLY FRI AND THEN MOVE TO THE EAST COAST ON SAT AS ANOTHER
UPR LVL TROF MOVES INTO THE OH VALLEY BY SUN MORNING. THE
ASSOCIATED SFC CDFNT WILL SWEEP THRU THE FA SAT NITE. THERE APPEARS
TO BE LITTLE MOIST TO WORK WITH AS THE GULF IS ESSENTIALLY CUTOFF SO
WILL KEEP FROPA DRY ATTM. THE MEX REALLY COOLS THINGS DOWN BEHIND THE
FNT BUT WILL NOT GO AS LO WITH SUN NITES LOWS AND MONDAYS HIGHS. HIGH
PRESSURE WILL SETTLE INTO THE MIDSOUTH ON MON FOLLOWED BY ANOTHER
QUICK MOVING FNT ON TUE.

PRELIMINARY NUMBERS...

MEM BB 061/082 062/080 060 14211
MKL BB 056/079 057/080 057 14111
JBR BB 058/080 058/079 058 14211
TUP BB 061/082 059/081 059 14211

.MEG...NONE.

MF
Hazardous weather outlook, Oct 7, 3:00 PM CDT, 2 hours 52 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT TUE OCT 7 2003

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING HOURS ACROSS PARTS OF EAST ARKANSAS...SOUTHWEST TENNESSEE
AND NORTH MISSISSIPPI. THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE MIDSOUTH THURSDAY NIGHT
INTO FRIDAY. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS PARTS OF EAST ARKANSAS...SOUTHWEST TENNESSEE
AND NORTH MISSISSIPPI. THE PROBABILITY OF WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.